Antineoplastic agents can cause a number of changes in the skin with maculo-papular rash the most common type of drug-induced skin reaction. Although rare, a few agents can cause severe, life-threatening Steven-Johnson syndrome (SJS), or toxic epidermal necrolysis (TEN) and patients who develop SJS or TEN should never be re-exposed to the causative agents.
The pathophysiology for many skin toxicities associated with antineoplastic agents is not well understood. A common cause of skin rash is immuno-mediated hypersensitivity reactions (i.e., urticaria and angioedema, erythema multiforme, vasculitis, or contact dermatitis etc.).
The incidence and prevalence of skin rash vary between antineoplastic agents. Refer to individual protocols for more information.
The onset of skin rash depends on the aetiology of the reaction. Infusion reactions typically develop within one hour of the infusion whilst "drug rash" usually occur during the third or fourth cycle of treatment.